Texas, 2020

Damaging Wind and High Wind in Texas, August 14, 2020

August 14, 2020 · NWS LUB · 2 events in 2 counties and zones

Scattered thunderstorms developed along a surface pressure trough both in the southern Texas Panhandle and in eastern New Mexico on the afternoon of the 14th. These scattered thunderstorms produced one severe wind gust near Earth (Lamb County).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms developed along a surface pressure trough both in the southern Texas Panhandle and in eastern New Mexico on the afternoon of the 14th. These scattered thunderstorms produced one severe wind gust near Earth (Lamb County). As the thunderstorms moved south and dissipated, they created a strong outflow boundary well ahead of the dissipating convection. Severe wind gusts up to 60 mph were reported by a Texas Tech University West Texas mesonet near Plains (Yoakum County) with the outflow boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 14, 5:19 PM CST, 38 minutes earlier.

Area forecast discussion, Aug 14, 5:19 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
619 PM CDT Fri Aug 14 2020

.AVIATION...
Isolated thunderstorms have affected the KPVW terminal this
afternoon, and are forecast to potentially affect KLBB and KPVW
later tonight as well. A gust front is also moving towards KLBB,
and a wind shift to the northeast at around 15 knots will occur
along with the potential for patchy blowing dust upon its passage
in the next 15-30 minutes. BLDU has not been mentioned in the TAFs
as visibility should remain in the VFR category.

Pilots can expected a few CB with maximum tops to 40 kft and
surface wind gusts up to 45 knots in vicinity of the strongest
storms. After storms dissipate later tonight (15/06Z for KLBB and
KPVW TAFs), VFR conditions will prevail with light and variable
winds.

VFR conditions prevail at KCDS with minimal-to-no chances for VCTS
nor BLDU for the rest of the evening and during the overnight
hours. Check density altitudes.

Sincavage

&&

.PREV DISCUSSION... /issued 232 PM CDT Fri Aug 14 2020/

SHORT TERM...
The upper-level high remains parked over the southwestern CONUS
bringing northerly to northwesterly flow aloft advecting some
moisture into the mid-levels. At the surface there are two troughs;
one over eastern New Mexico and one over the far southern Panhandle
lifting north. Current visible satellite and radar imagery show some
attempts of convective initiation off of these boundaries as of
1830z (1:30 PM). Storms that form over eastern New Mexico will move
into an area of MLCAPE generally less than 500 J/kg with MLCIN 100-
150 J/kg and effective shear less than 15 kts. These storms may have
a hard time making it too far into the area. The southern Panhandle
into the area off the Caprock have a little more energy to utilize
with MLCAPE ranging from 1000-1500 J/kg and effective shear values
around 25 kts, though inhibition is a bit higher at ~200 J/kg. The
second round of storms will form off of a short-wave trough rounding
the upper-level high. These storms should form in SE Colorado / NE
New Mexico and move south-southeast into the area late this evening
into tonight. These storms are expected to be more widespread and
the greatest chance of a wetting rain. Soundings show an inverted-V
signature hinting at the potential for strong downburst winds with
any storms that do develop.

Tomorrow should be cooler as winds shift towards the southeast. This
upslope component to the winds will help advect better moisture into
the region while also keeping temperatures "cooler". This is mostly
due to the surface low that is near the OK/TX state line moving
farther east and the surface trough currently over the southern TX
Panhandle moving south through the area. Storms are expected to
redevelop along this boundary as well as the surface tough in
eastern New Mexico Saturday afternoon. The best storm chances will
favor the southern and western half or so of the forecast area, in
closer proximity to the boundaries.

Kendrick

LONG TERM...
At the start of the long term the upper high that has been
dominating our weather will move further west and settle over the
NV/AZ/UT borders. Although we will stay in the periphery of the high
it will be much less oppressive allowing high temperatures to fall
near normal values. The flow around upper high will meanwhile put
the CWA in north to NW flow aloft and keep a continued flow of
moisture over the CWA resulting in almost daily afternoon rain shower
and thunderstorms chances. Storm coverage will become more wide
spread Sunday as a short wave rounds the upper high and interacts
with our increased moisture. Overall the dymamics will be in place
for a few storms to become strong and even severe Sunday night. With
LCLs near 7,000ft AGL and large surface dewpoint depressions the
main threat will likely be gusty to damaging winds.

Left over cloud coverage and the upper high pulling further west will
create the coolest day of the week on Monday with highs staying in
the low 90s area wide. As mentioned above, almost each afternoon
through the week shortwave troughs moving through the north and
northeastern portions of the upper high and sustained easterly winds
advecting moisture into the mid layers of the atmosphere across the
FA will result in a chance of afternoon/evening storms. Most storms
will be isolated and will impact the western portions of the area
with storm initiation expected across eastern NM followed by
prorogation into our area. The only day we may not see any showers
could be Monday as mid-level capping develops limiting our
convective chances.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for TXZ031>044.

&&

09
Hazardous weather outlook, Aug 14, 10:19 AM CST, 7 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1119 AM CDT Fri Aug 14 2020

TXZ021>044-151630-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1119 AM CDT Fri Aug 14 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Very hot temperatures will again affect the area this afternoon,
with highs ranging from around 105 degrees on the Caprock to 110
degree in the Rolling Plains. A Heat Advisory is in effect from 1 PM
to 8 PM for the central and southern South Plains and much of the
Rolling Plains.

In addition, isolated strong thunderstorms will have potential for
wind gusts near or in excess of 60 mph late this afternoon into
tonight. The greatest coverage of storms is expected to favor the
southern Texas Panhandle into the northern South Plains this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible across the South Plains, Rolling
Plains, and extreme southern Texas Panhandle on Saturday and Sunday.
Some storms may become strong to severe with damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Lubbock radar (KLBB), 89 km away, was scanning. The volume nearest the first event began at 23:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 high wind. Local standard time, as filed.

Thunderstorm Wind, Lamb

When
August 14, 5:57 PM CST to 5:58 PM CST
Where
Lamb County, 9 mi WSW of Earth
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.180, -102.546

A Texas Tech University West Texas mesonet site near Earth measured a wind gust to 64 mph from 1757 to 1758 CST.

High Wind, Yoakum

When
August 14, 7:55 PM CST to 8:05 PM CST
Where
Yoakum forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905654, 905655.